Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 45, NWS Binghamton, NY

August 12, 2004Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 12, 2004, 9:32 PM EDT for Pike County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 9:32 PM EDT (01:32 UTC)
Expired
Aug 13, 2004, 1:00 AM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Pike County, PA

The radar

The Binghamton radar (KBGM), 118 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 130134
FFWBGM
PAC103-130500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
932 PM EDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 100 AM EDT.

* AT 930 PM EDT...DOPPLER RADAR CONTINUED TO INDICATE AN AREA OF     
  MODERATE TO HEAVY RAIN OVER THE FOLLOWING LOCATIONS...SHOHOLA...   
  PECKS POND...PAUPACK...LEDGERDALE...LACKAWAXEN...GREELEY AND       
  BLOOMING GROVE.

FLOODING IS LIKELY TO OCCUR ON STREAMS...CREEKS AND POOR DRAINAGE 
AREAS IN THE ABOVE MENTIONED LOCATIONS. THERE HAVE BEEN REPORTS OF 
ROAD FLOODING AND WASHOUTS IN THESE AREAS. DOPPLER RADAR HAS 
ESTIMATED BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN IN MUCH OF 
CENTRAL AND WESTERN PIKE COUNTY SINCE EARLY THIS EVENING. ADDITIONAL 
RAINFALL OF AN INCH OR SO IS POSSIBLE IN THE WESTERN HALF OF THE 
COUNTY BEFORE THE RAIN TAPERS TO LIGHTER SHOWERS BY MIDNIGHT. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. 
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR 
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. 

LAT...LON 4128 7535 4113 7508 4141 7486 4154 7499
      4138 7534

$$
NICOSIA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:00 PM EDT, 6 hours 32 minutes earlier.

Area forecast discussion, Aug 12, 3:00 PM EDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
300 PM EDT THU AUG 12 2004

.SHORT TERM (TONIGHT - SATURDAY)...

FRONTAL BOUNDARY CONTINUES TO STRETCH NE TO SW ACROSS THE FORECAST
AREA FROM NEAR UCA-BGM-AVP. A BAND OF LIGHT TO MODERATE RAIN HAS
PERSISTED THROUGH MUCH OF THE DAY ON THE COLD SIDE OF THE FRONT OVER
THE FINGER LAKE COUNTIES. MEANWHILE SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ALONG AND EAST OF THE BOUNDARY. SOME OF THESE STORMS HAVE
ALREADY PRODUCED 2 TO 3 INCH RAINFALL AMOUNTS... AND A FEW OF THE
STORMS HAVE EVEN BEEN ROTATING. ON STORM HAS PRODUCED SOME WIND
DAMAGE OVER SULLIVAN COUNTY.

MAIN THREAT WITH THE CONVECTION OVER THE EASTERN AND CENTRAL
COUNTIES THROUGH THIS EVENING WILL CONTINUE TO BE HEAVY RAIN AS THE
ATMOSPHERE BECOMES INCREASINGLY TROPICAL. LARGE AREA OF HEAVY RAIN
OVER VA AND THE CAROLINAS WILL TRACK NORTHEAST TOWARD THE AREA
TONIGHT... BRINING A HEAVY RAIN THREAT TO MOST OF THE CWA EAST OF
THE FINGER LAKES. THE MODELS DEVELOP A PRETTY IMPRESSIVE LOW-LEVEL
CIRCULATION ASSOCIATED WITH THE INTENSIFYING LOW-LEVEL FRONT LATER
TONIGHT. THE REMAINS OF BONNIE WILL EVENTUALLY TRACK NORTHEAST ALONG
THE STALLED FRONT ON FRIDAY BRINGING MORE HEAVY RAIN. PWATS IN THE
INCREASINGLY TROPICAL AIRMASS WILL RANGE FROM 1.5 TO 2.0 INCHES LATE
TONIGHT AND FRIDAY. GFS QPFS INDICATE 1 TO 2 INCHES OF PRECIPIATION
FOR THE EASTERN PART OF THE CWA... AND MAY BE UNDERDONE DUE TO
TROPICAL NATURE OF THIS SYSTEM.  BASED ON THIS HAVE ISSUED A FLOOD
WATCH FOR THE EASTERN 2/3 OF THE CWA. EXPECTING A WIDESPREAD 1 TO 3
INCH RAIN EVENT FOR THE EASTERN 2/3 OF THE CWA... WITH LOCALIZED 4
OR 5 INCH AMOUNTS. RAIN SHOULD END FROM SOUTHWEST TO NORTHEAST
FRIDAY AFTERNOON INTO FRIDAY EVENING.

SATURDAY WILL BE THE CALM IN THE STORM AS REMAINS OF BONNIE MOVE OFF
TO THE NORTHEAST. ALL EYES THEN TURN TO CHARLEY... WHICH HAS
CURRENTLY INTENSIFIED INTO A CAT 2 HURRICANE SOUTH OF CUBA.

.LONG TERM (SAT NITE-THURS)...
LITTLE TIME FOR DETAILED EXTENDED DISCN WITH ONGOING STRONG TO SVR
CONVECTION IN AREA ATTM. HRCN MDLS AND GFS BRING CIRCULATION OF
CHARLEY UP ACROSS NE PA AND SE NY SAT NITE AND SUNDAY MORNING. LOTS
OF UNCERTAINTY AT THIS TIME RANGE...BUT STILL HAVE ENOUGH
CONSISTENCY IN MODEL RUNS AND TPC FCSTS TO GO WITH POPS AT LEAST A
LITTLE BETTER THAN FLIP OF A COIN OVER WRN CATS/POCS AND NE PA LATER
SAT NITE AND SUN AM WITH CHC POPS FURTHER WEST AND NORTH. FLOW ALOFT
REMAINS IN A MEAN TROF THRU THE PERIOD BUT HIGH PRES WORKING IN
UNDERNEATH SHOULD GIVE A FEW DAYS TO DRY OUT ON MON-TUES...THEN
MOIST RETURN FLOW ON BACKSIDE OF HIGH AND APCH FRONT WILL GRDLY
BRING IN HIGHER CHCS FOR SHRA/TSRA ON TUES NITE-THURS. GENLY
ACCEPTED MEX GUIDANCE TEMPS.

&&

.AVIATION...
FRONTAL BOUNDARY STALLED OVER CENTRAL PART OF FCST AREA THRU TONIGHT
WITH TROPICAL MOISTURE PLUME SURGING OVER AREA TONIGHT. THRU
00Z...ELM/ITH/SYR WILL BE IN LIGHT RAIN WITH VFR CIGS AND OCNL MVFR
VSBY. AVP IN WARM SECTOR SOUTHEAST OF FRONT AND THREATENED BY +TSRA.
NEXT SLUG OF RAIN MOVES NORTH 00Z-06Z WITH CIGS LOWERING TO
MVFR...THEN TO IFR BY 12Z WITH MDT TO HVY RAIN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH TONIGHT AND FRIDAY EASTERN 2/3 CWA.
PA...FLOOD WATCH TONIGHT AND FRIDAY ALL OF NE PA.

&&

MSE/BREWSTER
Hazardous weather outlook, Aug 12, 3:04 AM EDT, 18 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
304 AM EDT THU AUG 12 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120903-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
304 AM EDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...SCATTERED THUNDERSTORMS ARE POSSIBLE...HOWEVER
THEY ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
HEAVY RAIN AND THUNDERSTORMS ARE POSSIBLE FRIDAY AS THE REMAINS OF
TROPICAL STORM BONNIE MOVE THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 12, 3:33 PM EDT, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
333 PM EDT THU AUG 12 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130132-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
INCLUDING THE CITIES OF...ATHENS...AUBURN...BALDWINSVILLE...
BINGHAMTON...BOONVILLE...CAMDEN...CANTON...CARBONDALE...CHEMUNG...
COOPERSTOWN...CORNING...CORTLAND...DELHI...DEPOSIT...DUNDEE...
ELMIRA...ENDICOTT...HAMILTON...HAZLETON...HONESDALE...HORNELL...
ITHACA...JOHNSON CITY...LIBERTY...MARATHON...MONTICELLO...
MONTOUR FALLS...MONTROSE...NEW HARTFORD...NORWICH...ODESSA...
ONEIDA...ONEONTA...OWEGO...PENN YAN...PITTSTON...ROME...SAYRE...
SCRANTON...SENECA FALLS...SYRACUSE...TOWANDA...TROY...TUNKHANNOCK...
UTICA...WALTON...WATERLOO...WATKINS GLEN...WAVERLY...WEST ELMIRA...
WILKES-BARRE AND WYALUSING
333 PM EDT THU AUG 12 2004

...HURRICANE CHARLEY WILL BRING ANOTHER THREAT OF FLOODING TO CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA LATER THIS WEEKEND...

THE HEAVY RAINS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM BONNIE
WILL END BY LATE FRIDAY. HOWEVER... AFTER A SHORT RESPITE...
HURRICANE CHARLEY WILL THREATEN THE EASTERN UNITED STATES WITH MORE
HEAVY RAIN LATE SATURDAY AND SUNDAY.

HURRICANE CHARLEY IS EXPECTED TO TRACK NORTH FROM WESTERN CUBA TOWARD
THE SOUTHEAST UNITED STATES ON FRIDAY... THEN MOVE NORTHEAST ALONG
THE EAST COAST OF THE UNITED STATES SATURDAY AND SUNDAY. SINCE ANY
EFFECTS FROM CHARLEY ARE STILL OVER 48 HOURS AWAY... THE SEVERITY OF
THE EFFECTS IN THIS AREA ARE STILL UNCERTAIN.  IF CHARLEY TRACKS TOO
FAR TO THE EAST... THE HEAVY RAIN WOULD MISS CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA. HOWEVER... THE POTENTIAL STILL EXISTS FOR A
PERIOD OF VERY HEAVY RAIN... IF CHARLEY WERE TO TRACK DIRECTLY
TOWARDS OUR AREA.  THE COMBINATION OF THE RAIN ASSOCIATED WITH
CHARLEY... AND SATURATED GROUNDS CAUSED BY TROPICAL STORM BONNIE...
COULD RESULT IN FLOODING LATE SATURDAY THROUGH SUNDAY.

IF YOU LIVE IN A LOCATION THAT IS PRONE TO FLOODING...PAY SPECIAL
ATTENTION TO THE LATEST WEATHER FORECASTS AND STATEMENTS.  THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
POTENTIAL FOR FLOODING WITH HURRICANE CHARLEY.  STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

MSE
Local storm report, Aug 12, 8:03 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
803 PM EDT THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     LIVINGSTON MANOR        41.90N 74.83W
08/12/2004                   SULLIVAN           NY   COUNTY OFFICIAL

            TREES AND WIRES DOWN.

0720 PM     FLASH FLOOD      LIVINGSTON MANOR        41.90N 74.83W
08/12/2004                   SULLIVAN           NY   LAW ENFORCEMENT

            ROADS FLOODED.

0720 PM     FLASH FLOOD      BARRYVILLE              41.48N 74.93W
08/12/2004                   SULLIVAN           NY   LAW ENFORCEMENT

            SEVERAL ROAD WASHOUTS ALONG ROUTE 97 IN WESTERN SULLIVAN
            COUNTY.

0730 PM     FLASH FLOOD      SHOHOLA                 41.47N 74.92W
08/12/2004                   PIKE               PA   COUNTY OFFICIAL

            NUMEROUS ROAD WASHOUTS FROM FLASH FLOODING. ALSO REPORTED
            IN LORDS VALLEY AND PECKS POND.

&&

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 9:14 PM EDTFlash Flood WarningBGMWayne3 hr
Aug 13, 12:11 AM EDTFlash Flood WarningBGMPike4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.